Personally I would stay away from steroids if at all possible - at least for long stretches of time. 20+ years ago I was diagnosed with MCTD (a few years later, Lupus). I took prednisone daily for years, and periodically after that. I now have osteoporosis, which is one of the side effects of prednisone. Short term, steroids are great, but now I wish drs.had been more cautious about prescribing them for long periods of time...
I have sjogrens and several of my cousins have Scleroderma and Lupus combined. Many years ago, treatment was different. Now you don't need to be on steroids permanently because the disease has periods of flare ups and periods of remission.
You need to be treated by a Reumathologist. Steroids help during the flare ups. Dr. will prescribe other drugs like Plaquenil, which is an auto inmune supressor not a steroid.
It's important to follow your treatment. Inflamation caused by the disease if not treated will cause permanent damage of organs involved. It's a chronic disease and it requires to be monitored by your reumathologist and other specialists that he will refer you to.
Thanks. I have a rheumatologist and he is good. Has me on plaquinil and several other meds. I have recently found a berry from the amazon called acia that I'm now also taking. My issues with my muscle weakness and swollen hands has diminished. Esophagus dismotility and raynauds can still be a problem if I'm not careful. Unsure if the acia has helped or the flare up has just subsided. I do feel alot better. I've decided to hold off on the steriods as long as I can. Thanks for the insight.
I have undifferentiated (i think it's the same as 'mixed') connective-tissue disease, and looks like it will be lupus. i also have problems with esophageal dysmotility. I take baclofen for that, but it's still getting worse. I"m also on plaquenel, cytotec, low dose naltrexone, and a host of supplements. I just added nifedical for reynauds types of problems- it's a high blood pressure med. that works for this (though I've had more of a prob. w/low blood pressure).
I take prednisone when i have a bad flare. I wouldn't want to be on it permanently, but it is the only thing that helps when i have a very bad flare. So I generally do a 2-7 day treatment when I use it. I understand your hesistancy, but if you have a lot of pain that doesn't respond to anything else, you may want to try a short dose.
How do you treat the esophageal dysmotility and do you get food, pills and drinks stuck in your neck?
Agree with the other posts. I recently was seen by Dr. Petri, an internationally renown lupus specialist at the Lupus Center at John Hopkins to determine if I had any brain involvement from lupus given I have had a mild traumatic brain injury and had already been diagnosed with cutaneous lupus (skin involvemnt), sjogren's and fibromyalgia. They first listed it as connective tissue disease given it sometimes takes some time for them to confirm a diagnosis. Plaquinil (hydroxychlor) is the typical first choice as a mild maintenance treatment. It is an anti-malaria drug that also reduces the flare-ups. I am on 400 mg a day. Steroids can become the next option (usually used for short term to treat a flare up. Side effects from steroids are horrid--research them--they should be used sparingly, and ask that you be given the lowest dose and shortest term possible.
Also wanted to pass on her other recommendations, some of which I knew and some were surpising. I am also very sun sensitive now. She said that the following have been known to exacerbate lupus flares: UV light (including TV tubes and the new ecological light bulbs), the antibiotic Bactrim, melatonin, the sleep aid Rozerem, Echinacea, garlic and alfalfa sprouts!
Lupus can affect the skin, lining of the lungs, kidneys central nervous system and heart. I did meet a woman who had kidney involvement and was told that she would have to start dialysis. She worked with a nutrionist for eighteen months and recovered without needing it much to her doctors surprise. As always, a healthy diet and lifestyle can help .turn around chronic ailments though you have to know which herbs/vitamins cannot be combined with certain drugs. I am in the process of researching alternative treatments. Would love to hear from anyone that knows more about that! Research everything. The more you learn about your symptoms and condition the more responsive you can be to avoid or treat flare-ups. Once you have an overview of the condition then you can discuss treatment options with your doctor intelligently. Also makes the condition less frightening.
I have been diagnosed with MCTD. I have had bilateral facial numbness since October. I am currently taking 10 mgs. of Prednisone, slowly weaned from 50 mgs. I also take 400 mgs of Plaquenil and one pill of
Bactrim 3 days a week. I am doing IV infusion of Cytosan once a month. My jaw, at times during the day, seems to feel as if it is frozen and my speech is like talking as Sylvester the Cat. I am working with a wonderful rheumatologist who has researched this and it may stem from abnormal blood vessels in my brain. I am told that the numbness could last for months. Is there anyone else out there going through the same thing?
I have also ben diagnosed with MCTD , and have the numbness and facial weakness and brain vessel abnormalities I am taking nerotin and topomax, and seeing a neurologist for these issues along with a rheumatologist. just a thought for you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.